Alert archive / Idaho / Flash Flood Warnings in 2015

Flash Flood Warning 2, NWS Boise, ID

July 10, 2015Owyhee County, Idaho

NWS Boise, ID issued this flash flood warning at Jul 10, 2015, 2:58 PM MDT for Owyhee County, Idaho. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2015, 2:58 PM MDT (20:58 UTC)
Expired
Jul 10, 2015, 7:00 PM MDT
In force
4 hr
Issued by
NWS Boise, ID
Area
Storm-based polygon
Flood severity
None

County Owyhee County, ID

The radar

The Boise radar (KCBX), 39 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2015-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2015-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

725 
WGUS55 KBOI 102058
FFWBOI
IDC073-110100-
/O.NEW.KBOI.FF.W.0002.150710T2058Z-150711T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BOISE ID
258 PM MDT FRI JUL 10 2015

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN OWYHEE COUNTY IN SOUTHWESTERN IDAHO...

* UNTIL 700 PM MDT
    
* AT 257 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE INCH OF RAIN HAS 
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  REYNOLDS...MURPHY...SQUAW BUTTE...GUFFEY AND GIVENS HOT SPRINGS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN.
ARROYOS...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 4334 11695 4349 11680 4337 11662 4330 11657
      4330 11654 4328 11650 4329 11643 4325 11639
      4303 11671

$$

TL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 10:00 AM MDT, 4 hours 58 minutes earlier.

Area forecast discussion, Jul 10, 10:00 AM MDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
1000 AM MDT FRI JUL 10 2015

.DISCUSSION...A WEAKENING SHORTWAVE MOVING NORTH BY NORTHWEST OVER
SOUTHERN IDAHO THIS MORNING HAS ALREADY TRIGGERED A THUNDERSTORM
OVER THE MOUNTAINS NORTHWEST OF JEROME. THE SHORTWAVE WILL HAVE
MOVED NORTH OF OUR CWA BY THIS EVENING SO CONVECTIVE DEVELOPMENT
WILL NEED TO RELY ON OROGRAPHIC LIFT AND SURFACE HEATING...WHICH
WILL BE DELAYED OVER SOUTHWEST IDAHO BY CLOUD COVER. HOWEVER BUFFER
SOUNDINGS DO INDICATE THE CONVECTIVE TEMPERATURES WILL BE REACHED BY
LATE AFTERNOON. THE HRRR SHOWS CONVECTION DEVELOPING OVER THE HIGHER
TERRAIN THIS AFTERNOON AND MOVING NORTHWEST WITH THE STEERING FLOW.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE DOWN THE
SNAKE RIVER VALLEY REACHING THE TREASURE VALLEY LATE THIS AFTERNOON.
WITH SLIGHTLY FASTER FLOW COMPARED TO THIS PAST WEDNESDAY...STORM
PRECIPITATION TOTALS ARE NOT EXPECTED TO BE QUITE AS MUCH...BUT WITH
PW STILL CLOSE TO AN INCH LOCAL HEAVY RAIN IS STILL POSSIBLE. THE
BROAD UPPER LEVEL TROUGH CENTERED OVER THE CALIFORNIA-NEVADA BORDER
THIS MORNING IS STILL FORECAST BY ALL MODELS TO WEAKEN AS IT MOVES
OVER THE NORTHWEST STATES TONIGHT AND SATURDAY...LEAVING INCREASING
SOUTHWEST FLOW ALOFT OVER OUR AREA AND NOT AS MUCH DYNAMIC
SUPPORT... BUT MOISTURE AND INSTABILITY WILL BE ADEQUATE FOR
CONTINUING SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND.

&&

.AVIATION...VFR. EXPECTING NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS THIS AFTERNOON...THEN ISOLATED SHOWERS AND
THUNDERSTORMS OVERNIGHT. PERIODS OF VARIABLE GUSTY WINDS UP TO 40
KTS AND BRIEF IFR CONDITIONS IN IN HEAVY RAIN ASSOCIATED WITH
THUNDERSTORMS. OTHERWISE...SURFACE WINDS GENERALLY 12 KTS OR LESS.
WINDS ALOFT UP THROUGH 10K FEET MSL...SOUTHERLY 10-20 KTS.

&&

.PREV DISCUSSION...
SHORT TERM...TODAY THROUGH SATURDAY...SHOWERS AND THUNDERSTORMS
WILL MOVE THROUGH THE UPPER WEISER BASIN TOWARDS BAKER COUNTY
THROUGH 5 AM PDT AS WELL AS ACROSS CENTRAL IDAHO THIS MORNING. THE
UPPER LOW TO OUR SW WILL SEND A PIECE OF ENERGY ACROSS SW IDAHO
THIS AFTERNOON AND EVENING WHILE AN ARC OF WIDESPREAD SHOWERS AND
EMBEDDED THUNDERSTORMS IS EXPECTED ON THE NORTH SIDE OF THE LOW
FROM BURNS TO STANLEY NORTHWARD...THIS AFTERNOON AND EVENING. PWAT
REMAINS HIGH AND DDFT CAPE TOO SO GUSTY WINDS AND BRIEF HEAVY RAIN
ARE EXPECTED. TONIGHT LOOKS TO HAVE A LULL IN THE ACTIVITY
ESPECIALLY OVER SW IDAHO WITH SHOWERS AND ISOLATED THUNDERSTORMS
MAINLY OVER HARNEY BAKER AND ADAMS COUNTIES. THEN SATURDAY THERE
IS A TRANSITION TO MORE SHEAR AND WIND ALOFT THOUGH PWAT AND
INSTABILITY REMAIN HIGH SO STORMS WILL BE FASTER MOVERS BUT STILL
HAVE GUSTY WINDS.

LONG TERM...SATURDAY NIGHT THROUGH FRIDAY...UPPER LEVEL TROUGH
OVER THE PACIFIC NORTHWEST WILL BRING A SERIES OF SHORTWAVES
THROUGH THE AREA SUNDAY THROUGH MONDAY. THE FIRST SHORTWAVES MOVES
THROUGH SUNDAY AFTERNOON FOLLOWED BY A SECOND SHORTWAVE MONDAY
MORNING. BOTH WILL BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS
BOTH DAYS WITH DEVELOPMENT FAVORING THE HIGHER TERRAIN. DYNAMICS
IS BETTER ON THE MONDAY /AOA 30 KTS 0-6KM SHEAR/ BUT INSTABILITY
REMAINS LIMITED WITH WIDESPREAD CLOUD COVER. HEAVY RAIN AND GUSTY
WINDS WILL LIKELY ACCOMPANY THE STRONGER STORMS. TUESDAY THROUGH
FRIDAY...A DRIER WESTERLY FLOW WILL SET UP THROUGH AT LEAST
THURSDAY. THERE IS A LARGE DIFFERENCE IN HOW STRONG THE NEXT
TROUGH WILL BE LATE NEXT WEEK WITH THE 00Z ECMWF MUCH STRONGER AND
SLOWER THAN 00Z GFS. BOTH ARE SHOWING A TROUGH WHICH SHOULD KEEP
TEMPERATURES AT OR NEAR NORMAL. TEMPERATURES ARE EXPECTED TO
REMAIN BELOW NORMAL THROUGH TUESDAY THEN GRADUALLY WARM THROUGH TO
NEAR NORMAL BY FRIDAY.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.

&&

WEATHER.GOV/BOISE

DISCUSSION...JT
AVIATION.....AB
PREV SHORT TERM...VM
PREV LONG TERM....JS

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 9:46 PM MDTSpecial Weather StatementBOIAda44 min
Jul 10, 2:44 PM MDTFlash Flood WatchBOIAdams, Boise, Camas, Elmore, Gem, Owyhee and 2 more9 hr
Jul 10, 3:18 PM MDTSpecial Weather StatementBOIJerome42 min
Jul 10, 3:55 PM MDTSpecial Weather StatementBOIJerome50 min
Jul 10, 4:14 PM MDTAreal Flood AdvisoryBOIAda, Canyon3 hr

Nearby

Flash Flood Warnings in Idaho, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.